Alert archive / Indiana / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 3, 2024, 6:28 PM EDT for Crawford County, Dubois County, Orange County, Indiana. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2024, 6:28 PM EDT (22:28 UTC)
- Expired
- Jul 3, 2024, 10:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crawford County, IN, Dubois County, IN, Orange County, IN
The radar
The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:00 PM EDT | FLASH FLOOD | Huntingburg, IN | Reports of multiple roads flooded in Huntingburg. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 152 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150
WGUS53 KLMK 032228
FFWLMK
INC025-037-117-040130-
/O.NEW.KLMK.FF.W.0013.240703T2228Z-240704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
628 PM EDT Wed Jul 3 2024
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northwestern Crawford County in south central Indiana...
Central Dubois County in south central Indiana...
Southwestern Orange County in south central Indiana...
* Until 930 PM EDT.
* At 628 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Huntingburg, Birdseye, Schnellville, Mentor, Riceville, Ellsworth,
Wickliffe, Kyana, Saint Marks and Cuzco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3836 8699 3834 8682 3841 8672 3848 8673
3844 8655 3835 8654 3829 8665 3829 8696
FLASH FLOOD...RADAR INDICATED
$$
CSG2 follow-up statements
121
WGUS53 KLMK 040117
FFWLMK
INC025-037-117-040200-
/O.EXT.KLMK.FF.W.0013.000000T0000Z-240704T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
917 PM EDT Wed Jul 3 2024
The National Weather Service in Louisville has extended the
* Flash Flood Warning for...
Northwestern Crawford County in south central Indiana...
Central Dubois County in south central Indiana...
Southwestern Orange County in south central Indiana...
* Until 1000 PM EDT.
* At 917 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Huntingburg, Birdseye, Schnellville, Mentor, Riceville, Ellsworth,
Wickliffe, Kyana, Saint Marks and Cuzco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3836 8699 3834 8682 3841 8672 3848 8673
3844 8655 3835 8654 3829 8665 3829 8696
FLASH FLOOD...RADAR INDICATED
$$
CSG042
WGUS73 KLMK 040156
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
956 PM EDT Wed Jul 3 2024
INC025-037-117-040206-
/O.EXP.KLMK.FF.W.0013.000000T0000Z-240704T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford IN-Dubois IN-Orange IN-
956 PM EDT Wed Jul 3 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM EDT THIS EVENING FOR
NORTHWESTERN CRAWFORD, CENTRAL DUBOIS AND SOUTHWESTERN ORANGE
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3836 8699 3834 8682 3841 8672 3848 8673
3844 8655 3835 8654 3829 8665 3829 8696
$$
CSGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:18 PM EDT, 1 hour 10 minutes earlier. Its key messages:
- * Heat index values this afternoon will range from near 100 in the Bluegrass region to 105 or higher west of Interstate 65. * Scattered thunderstorms this evening will be capable of strong gusty winds and torrential downpours. Overnight the severe threat will diminish but heavy downpours remain possible, which could result in localized flash flooding. * Unsettled weather will continue through Friday with daily chances of showers/storms. Isolated damaging wind gusts, torrential rainfall, and lightning will be the primary hazards.
Area forecast discussion, Jul 3, 5:18 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
518 PM EDT Wed Jul 3 2024
...Updated Mesoscale Discussion...
.KEY MESSAGES...
* Heat index values this afternoon will range from near 100 in the
Bluegrass region to 105 or higher west of Interstate 65.
* Scattered thunderstorms this evening will be capable of strong
gusty winds and torrential downpours. Overnight the severe
threat will diminish but heavy downpours remain possible, which
could result in localized flash flooding.
* Unsettled weather will continue through Friday with daily
chances of showers/storms. Isolated damaging wind gusts,
torrential rainfall, and lightning will be the primary hazards.
&&
.MESOSCALE...
Issued at 518 PM EDT Wed Jul 3 2024
The Severe warned storm in Dubois county rapidly intensified on a
boundary intersection between the effective frontal boundary draped
WSW to ENE across southern IN, and a differential heating boundary
created by the upper cirrus shield. SPC mesoanalysis showed good
surface moisture convergence (10 g/kg) ahead of the explosive
development, combined with visible satellite imagery confirming
congested cumulus in the area. Overall deep layer shear around 30
knots, boundary interaction enhancing low level SRH, and the strong
updraft helped the storm exhibit some brief supercellular
characteristics. The good news is that LCLs are currently around
1250m, which is pretty high and not as favorable for tornadic
activity, and the the overall environment (outside of localized
enhancement from boundary interaction) isn't favorable for tornadoes
anyway.
The storm has since shown signs of pretty strong outflow, so
continue to think that damaging winds and torrential rains will be
the main threats. Keeping a close eye on the boundaries, and their
effect on storm mode, but not overly concerned outside of the
microburst/localized flooding threat at the moment. It is
interesting to note that the western side of the differential
heating boundary mentioned above is also a clear marker between the
higher DCAPE airmass (better mixing), and the slightly less
favorable airmass under the cirrus shield.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 328 PM EDT Wed Jul 3 2024
Low-confidence forecast in a very warm, muggy, and boundary-rich
environment. Plenty of low-level instability, but very weak mid-
level lapse rates will limit convection to that which can find
forcing.
We do have a cold front draped across central Illinois, with
lingering outflow boundaries from earlier activity in southern
Illinois and central Indiana. Hi-res models light up these features
starting around 22-23Z, with the best chances over southern Indiana.
Will also be closely watching the differential heating along the
southern edge of the cirrus shield, which is draped close to the
Cumberland Parkway in south-central Kentucky.
Given the steep low-level lapse rates and PWAT values over 2 inches,
we could still see a few strong to marginally severe pulse storms,
with locally gusty winds and torrential downpours. Best coverage is
likely to be in southern Indiana and north-central Kentucky.
If storms organize over southern Illinois, that could yield another
wave of storms late tonight into Thursday morning. Main threat will
be heavy rainfall, given PWATs still over 2 inches and tall/skinny
CAPE profiles, and localized flash flooding is possible anywhere
that heavy rain can regenerate. WPC has a Slight Risk for excessive
rainfall just on either side of the Ohio River.
Depending on how long precip continues into Thursday morning, it
will likely limit afternoon temperatures and storm intensity. Look
for mainly hit-and-miss convection on Thursday afternoon, as the
environment is still very moist and lingering boundaries could focus
storm development.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 328 PM EDT Wed Jul 3 2024
Thursday Night - Friday Night...
Low pressure will move through the Midwest bringing a cold front
through the Ohio Valley by Saturday morning. With deep troughing
associated with the system, CVA, and a weak, but well-positioned
upper-level jet dynamics, showers and storms will be move through
along and ahead of this front on Friday. Strong storms and storm
coverage is dependent on preceding convective activity today and
Thursday. If the environment recovers from preceding convection,
present shear and ample moisture will allow for a marginal risk of
severe storms due to potential for gusty to damaging winds and heavy
downpours. Flash flooding will be possible as the atmosphere is near
max climatology for PWATs in the 2.1-2.3 inch range and dew points
in the mid 70s. As the cold front moves through Friday night, drier
and cooler weather will build into the region.
Additionally, Thursday Night (Independence Day) should be mostly
dry. A nocturnal inversion will quickly settle into the region around
sunset. Firework smoke from 4th of July celebrations will be easily
trapped under the inversion and skies will become smokey through
Thursday night.
Weekend...
Drier and near normal conditions will stick around through the
weekend. High in the mid-upper 80s, dew points in the low-mid 60s,
and a light breeze will bring pleasant summer conditions. High
pressure over the region will keep mostly sunny skies with scattered
diurnal Cu formation in the afternoon.
Early Next Week...
Deep troughing will build over the central CONUS and high pressure
will move off to the east. Southwesterly flow and moisture will
return to the region. Shower and storm chances increased Tuesday as
a the trough swings through the upper Midwest. Temperatures will
remain near normal with dew points in the low 70s.
&&
.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 133 PM EDT Wed Jul 3 2024
Main challenge in this TAF set is timing and impacts of convection.
Very juicy and boundary-rich environment does not lend much
confidence to that. However. would expect the best opportunity for
scattered thunderstorms this evening would impact HNB after roughly
22Z and SDF after 00-01Z. Differential heating could also get BWG in
on the act, but not confident enough to mention storms in the TAF
there.
Overnight we'll see light S-SW winds and mostly mid-level debris
clouds. Could see a weakening MCS come in Thu morning, with MVFR
cig/vis possible. Will include this in the TAFs but confidence is
medium at best. Winds will be light from nearly due west.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
KYZ023>034-038-045-053-061>063-070>074.
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
INZ076>079-083-084-089>092.
&&
MESOSCALE...BJS
SHORT TERM...RAS
LONG TERM...SRM
AVIATION...RASHazardous weather outlook, Jul 3, 3:45 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 345 PM EDT Wed Jul 3 2024 KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-041945- Franklin-Scott KY-Harrison KY-Anderson-Woodford-Fayette-Bourbon- Nicholas-Washington KY-Mercer-Jessamine-Clark KY-Marion-Boyle- Garrard-Madison-Green-Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- 345 PM EDT Wed Jul 3 2024 /245 PM CDT Wed Jul 3 2024/ This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Tonight. Scattered storms are expected late this afternoon into tonight. Locally gusty winds and torrential downpours are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered storms Thursday and Friday may produce locally torrential downpours and gusty winds. All thunderstorms are a lightning threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GENERAL STORM MOTION OF THE DAY: Storms this afternoon and tonight will move to the east around 20 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074- 041945- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Spencer-Nelson- Larue-Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen-Barren- 345 PM EDT Wed Jul 3 2024 /245 PM CDT Wed Jul 3 2024/ ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/louisville on the Internet for more information about the following hazards. Heat Advisory. Scattered storms are expected this afternoon into tonight. Locally gusty winds and torrential downpours are the main threats. This afternoon will be hot and muggy with heat index readings peaking around 104 to 109. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered storms Thursday and Friday may produce locally torrential downpours and gusty winds. All thunderstorms are a lightning threat. Outdoor Independence Day celebrations may be negatively impacted. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GENERAL STORM MOTION OF THE DAY: Storms this afternoon and tonight will move to the east around 20 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS/SRM
In the hours before
Local storm report, Jul 3, 5:46 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
546 PM EDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Flash Flood Ireland 38.41N 87.00W
07/03/2024 Dubois IN Emergency Mngr
Flooding on SR 56 in the Ireland area.
&&
BJSSpecial weather statement, Jul 3, 5:47 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 PM EDT Wed Jul 3 2024
INZ076-083-084-089-032215-
Crawford IN-Orange IN-Perry IN-Dubois IN-
547 PM EDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DUBOIS...
NORTHWESTERN CRAWFORD...NORTH CENTRAL PERRY AND SOUTHWESTERN ORANGE
COUNTIES THROUGH 615 PM EDT/515 PM CDT/...
At 546 PM EDT/446 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of Jasper, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
English, Birdseye, Riceville, Ethel, Saint Marks, Taswell, Mentor,
Bacon, Eckerty, and Mifflin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3830 8683 3846 8668 3842 8637 3819 8659
TIME...MOT...LOC 2146Z 288DEG 18KT 3835 8672
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MckemyLocal storm report, Jul 3, 5:50 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
550 PM EDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Flash Flood 1 NW Jasper 38.41N 86.95W
07/03/2024 Dubois IN Emergency Mngr
St Charles and Schuetter Roads in Jasper
reported under water.
&&
BJSLocal storm report, Jul 3, 6:03 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
603 PM EDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Flash Flood 1 NNE Jasper 38.40N 86.93W
07/03/2024 Dubois IN Emergency Mngr
Report of another vehicle submerged in water
at 16th and Mill St.
&&
BJSSpecial weather statement, Jul 3, 6:12 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
612 PM EDT Wed Jul 3 2024
INZ084-089-032245-
Crawford IN-Perry IN-
612 PM EDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT CRAWFORD AND NORTHEASTERN PERRY
COUNTIES THROUGH 645 PM EDT/545 PM CDT/...
At 611 PM EDT/511 PM CDT/, Doppler radar was tracking a strong
thunderstorm near English, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
English, Carefree Town, Marengo, Milltown, Leavenworth, Alton,
Beechwood, West Fork, Taswell, and Sulphur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3836 8663 3840 8650 3836 8625 3835 8625
3835 8628 3832 8629 3829 8625 3828 8627
3823 8628 3822 8630 3820 8629 3818 8631
3820 8636 3818 8638 3815 8632 3814 8632
3813 8638 3811 8640 3826 8667
TIME...MOT...LOC 2211Z 300DEG 22KT 3827 8651
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MckemyLocal storm report, Jul 3, 6:21 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
621 PM EDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM Flash Flood 3 N Jasper 38.43N 86.94W
07/03/2024 Dubois IN 911 Call Center
Responders called to Knoll Ridge apartment
in Jasper for people stuck in a home due to
flooding.
&&
BJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:46 PM EDT | Special Weather Statement | LMK | Dubois | 29 min |
| Jul 3, 4:54 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 36 min |
| Jul 3, 5:16 PM EDT | Areal Flood Advisory | LMK | Dubois | 17 min |
| Jul 3, 5:31 PM EDT | Flash Flood Warning | LMK | Dubois | 4 hr |
| Jul 3, 5:31 PM EDT | Special Weather Statement | LMK | Dubois | 29 min |
| Jul 3, 5:47 PM EDT | Special Weather Statement | LMK | Crawford | 28 min |
| Jul 3, 5:58 PM EDT | Areal Flood Advisory | LMK | Crawford, Dubois, Orange | 3 hr |
| Jul 3, 6:12 PM EDT | Special Weather Statement | LMK | Crawford | 33 min |
| Jul 3, 6:40 PM EDT | Special Weather Statement | LMK | Floyd, Harrison | 35 min |
| Jul 3, 6:50 PM EDT | Areal Flood Advisory | LMK | Crawford, Dubois, Orange, Perry | 3 hr |
| Jul 3, 7:09 PM EDT | Flash Flood Warning | LMK | Crawford, Dubois, Perry | 3 hr |
| Jul 3, 7:10 PM EDT | Special Weather Statement | LMK | Floyd, Harrison | 35 min |
| Jul 3, 7:36 PM EDT | Areal Flood Advisory | LMK | Crawford, Floyd, Harrison, Orange, Perry, Washington | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.